Kansas, 2004

Flash Flooding and Flooding in Kansas, March 4, 2004

March 4, 2004 · NWS ICT · 14 events in 9 counties and zones

8 flash flood, 6 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 4, 3:12 AM CST, 2 hours 39 minutes earlier.

Area forecast discussion, Mar 4, 3:12 AM CST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
312 AM CST THU MAR 4 2004

.DISCUSSION...

MAIN FCST CONCERN IS THE FLOODING POTENTIAL TDAY AND TNGT ACROSS
SOUTH CENTRAL AND SE KS

TDAY-TNGT: THINKING REALLY HAS NOT CHANGED FOR THE HEAVY PRECIP
EVENT TO OCCUR TDAY. WL KEEP WATCH AND EXTEND ANOTHER 6 HOURS TL
12Z FRI. SHOWERS AND STORMS HAVE MADE IT UP HERE FASTER THAN
PREVIOUSLY THOUGHT. THIS WL ONLY ENHANCE THE FLOODING POTENTIAL OVER
SC AND SE KS. BUT STILL FEEL THE BULK OF THE HEAVIER SHRA AND TSRA
WL OCCUR THIS AFTERNOON AND EVENING. BUT IF FLOODING OCCURS, WOULD
EXPECT IT TO LAG INTO THE EARLY MORNING HOURS FRI, THUS EXTENDING
THE WATCH OUT BY 6 HOURS. FEEL MUCH OF SE WL SEE BETWEEN 2 AND 2.5
INCHES OF RAINFALL AFTER ALL IS SAID AND DONE. THESE VALUES SHOULD
AT LEAST BRING SOME NUISANCE FLOODING WITH EVEN POSSIBLY SOME RIVER
FLOODING.

THE INCREASE IN SHOWERS AND STORMS ARE A RESULT OF DEEP STRONG
ISENTROPIC UPGLIDE, ALONG WITH INCREASING DIVERGENCE AHEAD OF THE
APPROACHING WAVE. JET DYNAMICS WL ONLY GET BETTER AS THE DAY WARES
ON KEEPING A LARGE AREA OF SHOWERS AND STORMS AROUND. A NE-SW
ORIENTED WARM FRONT IS STILL FCSTED TO BE SITUATED THROUGH SE KS
THIS AFTERNOON. THIS FRONT MAY ACT TO ENHANCE THE INTENSITY OF SOME
OF THE PRECIP. AS FAR AS SVR GOES, THERE IS PLENTY OF SHEAR
AVAILABLE, BUT THE LIMITING FACTOR WL BE THE LACK OF INSTABILITY AS
LOW CLOUDS AND SHOWERS LINGER ALL DAY. BUT AS BETTER DYNAMICS
APPROACH AREA AND COLD POCKET APPROACHES, THERE WL BE SOME ELEVATED
INSTABILITY FOR STORMS TO USE. THEREFORE A FEW HAIL PRODUCING STORMS
CANNOT BE RULED OUT THIS AFTERNOON AND EVENING.

BY 06Z FRI THE SFC LOW SHOULD BE CENTERED OVER NW MO PLACING CWA IN
THE WRAP AROUND/DEFORMATION ZONE OF THIS SYSTEM. RAIN WL CONTINUE TO
BE LIKELY FOR THE EVENING HOURS, DISSIPATING AS 12Z SAT APPROACHES.

FRI-SAT: THE GOOD NEWS IS THAT BY THE BEGINNING OF THE WEEKEND THIS
SYSTEM WL NO LONGER BE AFFECTING THE AREA. NORTH WINDS BEHIND THE
LOW SHOULD ENCOMPASS THE AREA FRI. THIS FLOW IS EXPECTED TO ATTAIN A
WESTERLY COMPONENT SAT WHICH WL BRING ABOVE NORMAL HIGHS INTO THE
AREA AND PROVIDE A FAIRLY PLEASANT DAY. BUT GROUND SHOULD STILL BE A
BIT MOIST WHICH MAY HINDER FULL HEATING POTENTIAL SAT.

SUN-WED:
COMPARED TO THE NEAR TERM, THE EXTENDED LOOKS PRETTY MUNDANE. WL GO
AHEAD AND KEEP A DRY FCST FOR THE ENTIRE EXTENDED AND ONLY MADE
MINOR TWEAKS TO THE TEMPS. SUN STILL LOOKS LIKE THE COOLER OF THE
EXTENDED DAYS AS A WEAK COLD FRONT PUSHES THROUGH LATER SAT NGT.
LOOK FOR THIS WEAK FRONT TO ONLY HAVE A MINOR EFFECT ON TEMPS SUN.
UPPER RIDGE WL BE IN PLACE OVER THE WEST WITH A BROAD TROUGH OVER
THE EAST. THIS WL PLACE CWA UNDER NW FLOW ALOFT RESULTING IN SOME
POSSIBLE DOWNSLOPE AND WARMING CONDITIONS MON-WED. UPPER RIDGE OVER
THE WEST LOOKS TO START BREAKING DOWN BY AROUND WED AS A NUMBER OF
MINOR IMPULSES APPROACH THE AREA.

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA         48  38  48  30 / 100 100  10  10
HUTCHINSON      45  36  47  30 / 100 100  10  10
NEWTON          46  37  47  29 / 100 100  10  10
ELDORADO        49  39  48  30 / 100 100  10  10
STROTHER FIELD  52  41  49  31 / 100 100  10  10
RUSSELL         40  32  46  26 / 100 100  10  10
GREAT BEND      41  33  46  27 / 100 100  10  10
SALINA          44  36  46  28 / 100 100  10  10
MCPHERSON       44  36  46  29 / 100 100  10  10
COFFEYVILLE     60  43  50  31 / 100 100  10  10
CHANUTE         58  42  50  30 / 100 100  10  10
IOLA            57  42  50  30 / 100 100  10  10
&&

.ICT WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH IN EFFECT FROM 11 AM
TODAY THROUGH 6 AM FRIDAY FOR SOUTH CENTRAL AND SOUTHEAST KANSAS
&&

7/LAWSON
Hazardous weather outlook, Mar 4, 5:22 AM CST, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
522 AM CST THU MAR 4 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-051200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
522 AM CST THU MAR 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

AN INTENSE STORM SYSTEM WILL EJECT OUT INTO THE PLAINS TODAY
BRINGING ABUNDANT RAINFALL ACROSS SOUTH CENTRAL AND SOUTHEAST
KANSAS. PLEASE REFER TO FLOOD WATCH FOR ADDITIONAL INFORMATION.

THERE WILL ALSO BE A CHANCE FOR THUNDERSTORMS TODAY THROUGH THIS
EVENING ACROSS SOUTHEAST AND PORTIONS OF SOUTH CENTRAL KANSAS. A FEW
OF THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE HAIL UP TO THE
SIZE OF PENNIES THIS AFTERNOON AND EVENING.

A WARM FRONT IS FORECAST TO LIFT INTO THE AREA BY THIS AFTERNOON.
WITH RICH GULF MOISTURE ALREADY IN PLACE ALONG WITH PLENTY OF LIFT
AHEAD OF THE STRONG UPPER WAVE, THUNDERSTORMS SHOULD DEVELOP OVER
SOUTHEAST AND SOUTH CENTRAL KANSAS THIS AFTERNOON AND EVENING. THERE
WILL BE PLENTY OF WIND SHEAR IN PLACE, BUT THE MAIN LIMITING FACTOR
WILL BE THE LIMITED AMOUNT OF INSTABILITY. THEREFORE A WIDESPREAD
SEVERE WEATHER EPISODE IS NOT ANTICIPATED. BUT A FEW STORMS
PRODUCING HAIL TO THE SIZE OF PENNIES CAN NOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

LAWSON

The radar

The Pleasant Hill radar (KEAX), 137 km away, was scanning. The volume nearest the first event began at 11:49 UTC.

Open the radar archive at this moment

Event by event

8 flash flood, 6 flood. Local standard time, as filed.

Flood, Allen

When
March 4, 5:51 AM CST to 12:45 PM CST
Where
Allen forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.886, -95.301 (the zone’s center; the record gives no point)

Numerous streets flooded, with a few up to curb level.

Flood, Cowley

When
March 4, 9:24 AM CST to 4:45 PM CST
Where
Cowley forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.238, -96.837 (the zone’s center; the record gives no point)

U.S. Highway 77 flooded at 242nd Road.

Flood, Cowley

When
March 4, 10:24 AM CST to 4:45 PM CST
Where
Cowley forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.238, -96.837 (the zone’s center; the record gives no point)

32nd Road flooded 8 inches deep.

Flood, Cowley

When
March 4, 10:26 AM CST to 4:45 PM CST
Where
Cowley forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.238, -96.837 (the zone’s center; the record gives no point)

Hales Road flooded 3 feet deep between Viking Boulevard and 152dn Road. At 152nd Road, 111th Road was washed out.

Flood, Cowley

When
March 4, 10:36 AM CST to 4:45 PM CST
Where
Cowley forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.238, -96.837 (the zone’s center; the record gives no point)

112th Road underwater 1.25 miles east of 151st Road. Intersection of 151st/142nd Roads flooded nearly 1 foot deep.

Flash Flood, Cowley

When
March 4, 10:48 AM CST to 4:45 PM CST
Where
Cowley County, 3 mi E of Atlanta
Reported by
TRAINED SPOTTER
Coordinates
37.238, -96.837 (the zone’s center; the record gives no point)

One mile segment of 32nd Road underwater from 2.5 to 3.5 miles east of Altanta.

Flash Flood, Woodson

When
March 4, 12:00 PM CST to 5:45 PM CST
Where
Woodson County, 4 mi W of Batesville
Reported by
LAW ENFORCEMENT
Coordinates
37.887, -95.740 (the zone’s center; the record gives no point)

Significant flash flooding occurred 3-4 miles west of Batesville on Highway 54, just east of Greenwood County line.

Flash Flood, Greenwood

When
March 4, 12:24 PM CST to 5:45 PM CST
Where
Greenwood County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
37.878, -96.233 (the zone’s center; the record gives no point)

Several roads were reported as barracaded across the county due to water over the roads.

Flash Flood, Cowley

When
March 4, 1:25 PM CST to 5:45 PM CST
Where
Cowley County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
37.238, -96.837 (the zone’s center; the record gives no point)

County Road 520 barricaded from Atlanta south to Burden.

Flood, Wilson

When
March 4, 1:45 PM CST to 5:45 PM CST
Where
Wilson forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.559, -95.743 (the zone’s center; the record gives no point)

Indian Creek, which had risen 1 foot between 1245 and 1345, caused flash flooding in extreme Northeast Elk County. Unspecified number of roads in immediate vicinity of Indian Creek became impassable.

Flash Flood, Elk

When
March 4, 2:10 PM CST to 6:00 PM CST
Where
Elk County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
37.454, -96.244 (the zone’s center; the record gives no point)

Several roads were reported as impassable across the western portions of the county.

Flash Flood, Chautauqua

When
March 4, 4:00 PM CST to 9:15 PM CST
Where
Chautauqua County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
37.150, -96.245 (the zone’s center; the record gives no point)

Several roads across the county were reported as covered by water.

Flash Flood, Montgomery

When
March 4, 4:00 PM CST to 9:15 PM CST
Where
Montgomery County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
37.193, -95.743 (the zone’s center; the record gives no point)

Several rural roads were reported as impassable due to water over the roads.

Flash Flood, Labette

When
March 4, 5:25 PM CST to 9:15 PM CST
Where
Labette County, Countywide
Reported by
GENERAL PUBLIC
Coordinates
37.191, -95.298 (the zone’s center; the record gives no point)

Several roads were reported as being covered by water.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389613, 5389612, 5389611, 5389607, 5389608, 5389609, 5389602, 5389600, 5389601, 5389610, 5389603, 5389604, 5389605, 5389606.